Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Wilmington, NC

April 1, 2001Brunswick County, Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 12:47 PM EDT for Brunswick County, Columbus County, North Carolina; Horry County, South Carolina. It was in force for 73 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 12:47 PM EDT (16:47 UTC)
Expired
Apr 1, 2001, 2:00 PM EDT
In force
73 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC, Horry County, SC

What was reported inside it

TimeReportWhereRemark
Apr 1, 1:00 PM EDTThunderstorm Wind 60 EDuford, SCHorry Electric reported numerous trees down across power lines.
Apr 1, 1:30 PM EDTThunderstorm Wind 60 ELoris, SCHorry Electric reported trees down across power lines.
Apr 1, 1:55 PM EDTThunderstorm Wind 60 ELongs, SCHorry Electric reported trees down across power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:15 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 011647
SVRILM
NCC019-047-SCC051-011800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1247 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA   
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA   
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 200 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  ALLSBROOK...OR ABOUT 4 MILES SOUTHWEST OF LORIS...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   IRON HILL AT 1255 PM EDT
   LONGS AT 105 PM EDT
   PIREWAY AT 110 PM EDT
   LITTLE RIVER AT 115 PM EDT
   LONGWOOD AT 120 PM EDT
   SHALLOTTE AT 135 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY

.END

$$

DIGIORGI

LAT...LON 3424 7908 3385 7912 3381 7840 3425 7831

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 1, 11:18 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1018 AM EST SUN APR 1 2001

14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH
AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE
BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS
HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC.
NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE
FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT
SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS
SHOULD WORK OUT FINE IN THE ZFP.

NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK
GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N
OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE
FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES...
ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE
WHEN 12Z MODEL DATA BECOMES AVAILABLE.

CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST
BEFORE FROPA BEFORE GOING BACK TO W.

FCSTID = 9
ILM   68  41  63  43 /  50  20   0  10
LBT   66  40  61  42 /  50  10   0  10
FLO   68  40  64  45 /  30  10   0  10
MYR   69  41  63  44 /  30  10   0  10

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMRobeson75 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender58 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMBladen58 min
Apr 1, 1:58 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus77 min
Apr 1, 2:10 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender95 min
Apr 1, 2:26 PM EDTSevere Thunderstorm WarningILMRobeson34 min
Apr 1, 3:10 PM EDTSevere Thunderstorm WarningILMBrunswick50 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson76 min
Apr 1, 4:48 PM EDTSevere Thunderstorm WarningILMBladen42 min
Apr 1, 12:38 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro67 min
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMFlorence, Marion75 min
Apr 1, 2:32 PM EDTSevere Thunderstorm WarningILMDarlington28 min
Apr 1, 2:42 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marlboro48 min
Apr 1, 2:42 PM EDTSevere Thunderstorm WarningILMMarion48 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMMarlboro76 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMMarion76 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.